Illinois, 2014Sleet in Illinois, March 2, 2014
March 2, 2014 · NWS ILX · 2 events in 2 counties and zones
A storm system tracking from the Plains eastward across the Midwest brought a mixed bag of wintry precipitation to central and southeast Illinois on March 2nd. The precipitation was mainly in the form of snow north of the I-70 corridor, where between 1 and 4 inches accumulated.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system tracking from the Plains eastward across the Midwest brought a mixed bag of wintry precipitation to central and southeast Illinois on March 2nd. The precipitation was mainly in the form of snow north of the I-70 corridor, where between 1 and 4 inches accumulated. Further south, the snow was mixed with sleet and freezing rain. A significant accumulation of sleet was observed in a few locations south of I-70, with parts of Clay County seeing amounts as high as 1.3 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 2, 2:46 AM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Mar 2, 2:46 AM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
246 AM CST Sun Mar 2 2014
.DISCUSSION...
ISSUED 246 AM CST Sun Mar 2 2014
SHORT TERM...Today and tonight
Snow band at 08Z/2AM had shifted south into much of central IL
along and north of I-72. Visibilities generally 1-2 miles with
brief reductions to a half mile. Have had a few very early morning
reports of 2-3 inches over the northern CWA where snow has been
falling for 6+ hours. Zone of mid level frontogenesis will
gradually sink south this morning with snow overspreading most of
the area through mid morning. Some enhanced bands noted in
northern MO associated with a shortwave and stronger lift,
dropping visibilities to a half mile, so accumulations up to a
half inch per hour possible at times past daybreak. Convective
elements noted on radar mosaic in srn/central MO which will spread
into areas south of I-70 likely as a mix of freezing rain and sleet.
Deep Arctic air filtering in off strong 1040 mb high over northern
Plains looks to shut down precip over the northern CWA later this
morning, with a possible lull for much of the area until a second
shortwave brings another round of snow to areas mainly south of
I-72 this afternoon. Forecast soundings continue to indicate a
warm wedge at 750 mb south of a Shelbyville to Paris line, which
would allow sleet to mix with snow north of I-70, and with a
deeper warm layer south of I-70, sleet and freezing rain look likely.
In this area colder air will gradually change precip over to snow
during the evening. The final, and strongest shortwave lifting out
of the Plains trough brings more significant snow accumulations
just south of the CWA overnight, with the northern fringe of
better lift keeping light to moderate snow over the far south past
06Z/midnight.
Overall accumulations of 3 to 6 inches look reasonable, with
locally higher amounts if better banding develops. Thus will keep
current advisory going, ending at 00Z/Mon with good model
agreement on quicker precip shutdown here. Farther south, snow
amounts alone would not justify keeping the warning going. However
with potential ice accumulations near a quarter inch south of
I-70, and sleet near 0.5 inch north to Shelbyville/Paris line, the
current warning will continue through tonight.
LONG TERM...Monday through Saturday
Arctic high settles toward the region Monday, bringing dry but very
cold weather. -10 to -14C 850 mb temps and fresh snow cover
suggest record lows quite possible Monday morning, and with highs
only reaching the teens, record low highs also possible. See
climate section below for specifics. With the center of the high
still to our west early, brisk northwest winds will likely require
wind chill advisory for the northwest half of the CWA. Will not
address this until current winter headlines expire. As the high
shifts east on Tuesday a gradual warming trend begins. Several
weak shortwaves passing through in northwest flow will bring
periods of light snow to parts of the Midwest and Great Lakes.
However with poor consistency on timing/location and overall dry
airmass will keep pops to slight chance. Mid level winds become
more zonal by mid to late week, and with rising heights temps
should rebound back closer to normal by Friday. Split flow keeps
main waves well to our north and south during this period. However
by late Friday and Saturday the next shortwave and frontal system
shifting east from the Plains will bring a chance of light rain or
snow to the region.
25
&&
.AVIATION...
ISSUED 1105 PM CST Sat Mar 1 2014
Snow increasing in coverage over parts of northeast Missouri and
that is tracking east towards our southern TAF sites late tonight.
Further north, the band of snow that moved in during the evening
and that is affecting the I74 corridor will continue to slowly
settle south as the night wears on. Expect MVFR cigs with tempo
IFR to LIFR cigs/vsbys in some of the heavier snow bands overnight.
Still could see some snow and freezing drizzle mix in at times
at SPI and DEC before snow becomes the dominant precip type. Still
seeing some hints of the snow shifting south of of PIA and BMI sites
after 18z and will continue to trend in that direction but keep MVFR
cigs/vsbys going further south into the afternoon hours as models
were suggesting another band of snow setting up in that area after
18z. Accumulations across the TAF sites look to be in the 3 to 6
inch range with the heavier totals in an axis extending from
Jacksonville and SPI east-northeast towards CMI.
Surface winds will remain from the northeast to north at 12 to 17kts
tonight with winds backing more into a 340-010 direction by late
Sunday morning into the afternoon hours with similar speeds.
Smith
&&
.CLIMATE...
ISSUED 246 AM CST Sun Mar 2 2014
March 3 record lows:
Peoria........0 in 2002
Springfield...3 in 2002
Lincoln.......0 in 1943
March 3 record low highs:
Peoria........18 in 2002
Springfield...18 in 2002
Lincoln.......24 in 1943
25
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING until 6 AM CST Monday FOR ILZ054>057-
061>063-066>068-071>073.
WINTER WEATHER ADVISORY until 6 PM CST this evening FOR
ILZ027>031-036>038-040>053.
&&
Hazardous weather outlook, Mar 1, 3:17 PM CST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CST SAT MAR 1 2014
ILZ027>031-036>038-041-021200-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
317 PM CST SAT MAR 1 2014
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
SNOW WILL OVERSPREAD THE AREA THIS EVENING...AND MAY BECOME HEAVY
AT TIMES AFTER MIDNIGHT. VISIBILITIES MAY FALL BELOW A HALF MILE.
ACCUMULATIONS OF 3 TO 4 INCHES ARE LIKELY BY SUNRISE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE SNOW SHOULD CONTINUE SUNDAY...BEFORE DIMINISHING FROM NORTH TO
SOUTH IN THE AFTERNOON. AN ADDITIONAL 1 TO 2 INCHES IS EXPECTED
DURING THE DAY...RESULTING A STORM TOTAL OF 4 TO 6 INCHES. SOME
BLOWING AND DRIFTING WILL BE POSSIBLE IN OPEN AREAS.
WIND CHILLS OF 15 BELOW TO 25 BELOW ZERO ARE LIKELY SUNDAY NIGHT
INTO MONDAY MORNING.
FLOODING ON THE ILLINOIS RIVER AT BEARDSTOWN AND HAVANA WILL
CONTINUE FOR SEVERAL MORE DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ040-042-043-047>053-021200-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MENARD-MORGAN-SANGAMON-
SCHUYLER-SCOTT-
317 PM CST SAT MAR 1 2014
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
SNOW WILL OVERSPREAD THE AREA DURING THE MID TO LATE EVENING
HOURS...AND MAY BECOME HEAVY AT TIMES AFTER MIDNIGHT.
VISIBILITIES MAY FALL BELOW A HALF MILE. ACCUMULATIONS OF 2 TO 4
INCHES ARE LIKELY BY SUNRISE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE SNOW SHOULD CONTINUE SUNDAY...BEFORE DIMINISHING FROM NORTH TO
SOUTH LATE AFTERNOON AND EARLY EVENING. AN ADDITIONAL 3 TO 5
INCHES IS EXPECTED...HIGHEST SOUTH OF I-72...RESULTING A STORM
TOTAL OF 5 TO 8 INCHES IN MOST AREAS. SOME BLOWING AND DRIFTING
WILL BE POSSIBLE IN OPEN AREAS.
WIND CHILLS AROUND 15 BELOW ZERO ARE LIKELY SUNDAY NIGHT INTO
MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ044>046-021200-
CHAMPAIGN-PIATT-VERMILION-
317 PM CST SAT MAR 1 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 AM CST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
SNOW WILL OVERSPREAD THE AREA THIS LATE EVENING...AND MAY BECOME
HEAVY AT TIMES AFTER MIDNIGHT. VISIBILITIES MAY FALL BELOW A HALF
MILE. ACCUMULATIONS OF 2 TO 3 INCHES ARE LIKELY BY SUNRISE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE SNOW SHOULD CONTINUE SUNDAY...BEFORE DIMINISHING FROM NORTH TO
SOUTH LATE AFTERNOON. AN ADDITIONAL 3 TO 4 INCHES IS EXPECTED
DURING THE DAY...RESULTING A STORM TOTAL OF 5 TO 7 INCHES. SOME
BLOWING AND DRIFTING WILL BE POSSIBLE IN OPEN AREAS.
WIND CHILLS OF 10 BELOW TO 15 BELOW ZERO ARE LIKELY SUNDAY NIGHT
INTO MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ054>057-061-021200-
COLES-DOUGLAS-EDGAR-MOULTRIE-SHELBY-
317 PM CST SAT MAR 1 2014
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
CST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
SNOW WILL OVERSPREAD THE AREA TOWARD MIDNIGHT...AND CONTINUE THE
REST OF THE NIGHT. ACCUMULATIONS AROUND 2 INCHES ARE LIKELY BY
SUNRISE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE SNOW WILL CONTINUE MUCH OF SUNDAY...BEFORE DIMINISHING FROM
NORTH TO SOUTH EARLY IN THE EVENING. SOME OF THE SNOW MAY BE HEAVY
AT TIMES...ESPECIALLY IN THE MORNING. ADDITIONAL ACCUMULATIONS OF
4 TO 6 INCHES ARE LIKELY...RESULTING A STORM TOTAL OF 6 TO 8INCHES.
SOME BLOWING AND DRIFTING WILL BE POSSIBLE IN OPEN AREAS.
WIND CHILLS OF 5 BELOW TO 15 BELOW ZERO ARE LIKELY SUNDAY NIGHT
INTO MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ062-063-066>068-071>073-021200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
317 PM CST SAT MAR 1 2014
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
CST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
A MIXTURE OF FREEZING RAIN...SLEET AND SNOW WILL SPREAD OVER
SOUTHEAST ILLINOIS AFTER MIDNIGHT. WHILE SLEET AND SNOW AMOUNTS
SHOULD BE LESS THAN AN INCH THROUGH SUNRISE...ICE MAY ACCUMULATE
UP TO A TENTH INCH...ESPECIALLY IN AREAS ALONG HIGHWAY 50.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A PROLONGED PERIOD OF WINTRY PRECIPITATION IS EXPECTED TO
PERSIST THROUGH SUNDAY AND MUCH OF SUNDAY NIGHT. WHILE MOST OF
THIS WILL BE IN THE FORM OF SNOW...SOME SLEET AND FREEZING RAIN
MAY BE MIXED IN DURING THE MORNING. ADDITIONAL SNOWFALL AMOUNTS
AROUND 6 INCHES ARE LIKELY SUNDAY AND SUNDAY NIGHT...AND TOTAL ICE
ACCUMULATIONS MAY APPROACH A QUARTER INCH FROM FLORA TO
LAWRENCEVILLE.
VERY COLD TEMPERATURES CAN BE EXPECTED BEHIND THE STORM...WITH
WIND CHILL READINGS DROPPING TO NEAR ZERO MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
GEELHART
In the hours before
Local storm report, Mar 2, 12:12 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1212 AM CST SUN MAR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW ALTONA 41.12N 90.16W
03/02/2014 M2.3 INCH KNOX IL CO-OP OBSERVER
STILL SNOWING
1150 PM SNOW PEORIA 40.74N 89.61W
03/01/2014 M1.0 INCH PEORIA IL OFFICIAL NWS OBS
STILL SNOWING
&&
25Local storm report, Mar 2, 1:20 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
120 AM CST SUN MAR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM SNOW HENRY 41.11N 89.36W
03/02/2014 M2.0 INCH MARSHALL IL EMERGENCY MNGR
6 HOUR SNOW TOTAL FROM 7 PM TO 1 AM. STILL SNOWING.
&&
SHIMONLocal storm report, Mar 2, 1:44 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
144 AM CST SUN MAR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM SNOW MORTON 40.61N 89.47W
03/02/2014 M2.4 INCH TAZEWELL IL NWS EMPLOYEE
STILL SNOWING.
&&
SHIMONLocal storm report, Mar 2, 3:26 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
326 AM CST SUN MAR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM FREEZING RAIN EFFINGHAM 39.12N 88.55W
03/02/2014 U0.00 INCH EFFINGHAM IL LAW ENFORCEMENT
GLAZE OF ICE EVERYWHERE CAUSING NUMEROUS ACCIDENTS ON
AREA ROADS INCLUDING I-70 AND I-72.
&&
SHIMONLocal storm report, Mar 2, 3:28 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
328 AM CST SUN MAR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 AM FREEZING RAIN EFFINGHAM 39.12N 88.55W
03/02/2014 U0.00 INCH EFFINGHAM IL LAW ENFORCEMENT
GLAZE OF ICE EVERYWHERE CAUSING NUMEROUS ACCIDENTS ON
AREA ROADS INCLUDING I-70 AND I-57.
&&
SHIMONLocal storm report, Mar 2, 5:04 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
504 AM CST SUN MAR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW BLOOMINGTON 40.48N 88.97W
03/02/2014 M3.0 INCH MCLEAN IL NWS EMPLOYEE
STILL SNOWING.
&&
SHIMONSleet, Clay
- When
- March 2, 6:00 AM CST to 9:30 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.754, -88.490 (the zone’s center; the record gives no point)
Weather observers across Clay County measured in excess of 1 inch of sleet, including 1.3 inches 6 miles SSE of Clay City.
Sleet, Effingham
- When
- March 2, 6:00 AM CST to 9:00 PM CST
- Where
- Effingham forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.060, -88.590 (the zone’s center; the record gives no point)
Weather observers across Effingham County measured between 0.5 and 0.8 of sleet, including 0.8 in Effingham.
- Sleet
- Sleet accumulating half an inch or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Arkansas, March 2 to 3, 20141 death · 2 injured · $3.4 million · 43 events
- Winter Storm in Arkansas, March 2 to 3, 20141 death · 4 injured · 12 events
- Coastal Flood in Guam, March 2 to 6, 2014$3.0 million · 1 event
- Winter Storm and Hail in Texas, March 2, 2014$920,000 · 0.88 in hail · 7 events
- Winter Storm in Kentucky, March 2 to 3, 2014$140,000 · 22 events
- Debris Flow in Washington, March 2 to 8, 2014$200,000 · 1 event
- Winter Weather in Texas, March 2, 20142 injured · $50,000 · 1 event
- Winter Storm in Kentucky, March 2 to 3, 201449 events
- Winter Storm and Debris Flow in West Virginia, March 2 to 3, 2014$15,000 · 35 events
- Damaging Winds and Strong Wind in Mississippi, March 2 to 3, 20142 injured · $18,000 · 55 kt wind · 5 events
- Ice Storm and Winter Storm in Kentucky, March 2 to 3, 201433 events
- Winter Storm in Missouri, March 2 to 3, 201430 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505279, 505281.